Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 43, NWS State College, PA

June 27, 20064 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 27, 2006, 10:57 PM EDT for 4 counties in Pennsylvania. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 10:57 PM EDT (02:57 UTC)
Expired
Jun 28, 2006, 4:00 AM EDT
In force
5 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, York County, PA

The radar

The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 280302
FFWCTP
PAC001-041-055-133-280800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1057 PM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 400 AM EDT

* AT 1054 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING CONTINUING FROM EARLIER HEAVY RAINFALL OVER 
ADAMS...CUMBERLAND...FRANKLIN AND   YORK COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP
  HILL...CARLISLE...CHAMBERSBURG...DALLASTOWN...GETTYSBURG...
  GREENCASTLE...HANOVER...LEMOYNE...LOWER ALLEN...MECHANICSBURG...NEW
  CUMBERLAND...RED LION...SHIPPENSBURG...SPRY...WEIGELSTOWN AND YORK.

COUNTY LAW ENFORCEMENT OFFICIALS REPORT WIDESPREAD FLOODING ONGOING 
THROUGHOUT YORK...FRANKLIN...CUMBERLAND AND ADAMS COUNTIES...WITH 
ROADS CLOSED...AND WATER RESCUES AND EVACUATIONS ONGOING IN SEVERAL 
AREAS. WHILE RAINFALL RATES HAVE DECREASED OVER THE PAST HOUR...  
ANOTHER SURGE OF MODERATE TO HEAVY RAINFALL IS EXPECTED AFTER 
MIDNIGHT...BRINGING ANOTHER 1 TO 2 INCHES OF RAIN TO SOME LOCATIONS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3978 7793 3979 7640 4004 7660 4029 7697
      4018 7766

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:28 PM EDT, 7 hours 29 minutes earlier.

Area forecast discussion, Jun 27, 3:28 PM EDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT TUE JUN 27 2006

.SHORT TERM /TONIGHT/...

HEAVY RAIN WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF TONIGHT
ACROSS THE CENTRAL AND EASTERN HALF OF OUR CWA.

WIDESPREAD REPORTS OF FLOODING COMING IN FROM LOCAL EMAS AND LAW
ENFORCEMENT OF UP TO SEVERAL FEET OF WATER IN COUNTIES WITHIN THE
CURRENT FLASH FLOOD WARNINGS. RADAR ESTIMATES INDICATE AS MUCH AS
10 TO 12 INCHES OF RAIN HAS FALLEN IN ADAMS COUNTY OVER THE PAST
FEW DAYS. SPOTTER CALLS IN ADAMS COUNTY HAVE VERIFIED EXTREME
FLOODING CONDITIONS ACROSS THE WESTERN HALF OF THE COUNTY.

A LINE OF EMBEDDED TSRA BEING GENERATED ALONG THE SLOW MOVING SFC
TROUGH HAS BEEN GUIDED SLOWLY EAST WITHIN THE /TEMPORARY/ SSW
UPPER FLOW AHEAD OF A LIFTING SHORTWAVE ACROSS LOWER MICHIGAN. THE
UPPER FLOW WILL BACK AGAIN BY 10-30 DEG THIS EVENING AS THE RIGHT
ENTRANCE REGION OF A 90 KT...300 HPA N/S JET DRAGS EAST ACROSS
CENTRAL AND NRN PENN. THIS WILL HELP TO STALL OUT THE FRONT FOR
6-10 HRS ACROSS EASTERN PENN AND HELP TO FEED COPIOUS TROPICAL
MOISTURE NWD ALONG IT. REMNANTS OF THE TROPICAL LOW ALONG THE
CAROLINA COAST WILL MOVE NWD AND BECOME ENTRAINED IN THIS LARGE
AREA OF RAIN...HELPING TO BOOST THE LLVL SE OROGRAPHIC/ISENTROPIC
LIFT OVER THE FRONT...LEADING TO VERY HEAVY ADDITIONAL RAINFALL OF
3-5 INCHES ALONG AND TO THE EAST OF THE SUSQ MAINSTEM. HPC ALSO
NOTES WITHIN THIS /HIGH RISK/ AREA OF EXCEEDING FLASH FLOOD
GUIDANCE...THE POTENTIAL FOR LOCAL 8 /EIGHT/ INCH AMOUNTS OF
ADDITIONAL RAIN.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...

CONDITIONS WILL CALM DOWN SOMEWHAT THROUGH THE EXTENDED BUT
PRECIPITATION CHANCES WILL LINGER THROUGH THE FORECAST PERIOD.

AS THE MAIN SLUG OF MOISTURE MOVES EAST OUT OF THE FORECAST AREA
ON FRIDAY...AN UPPER TROUGH WILL SLIDE EAST ACROSS THE GREAT
LAKES. A POCKET OF 500 MB TEMPS TO -18C WILL MOVE INTO THE FAR
NORTHWEST PORTION OF THE CWA BY THURSDAY AFTERNOON. THIS WILL HELP
DEVELOP SHOWERS AND THUNDERSTORMS BUT NOT WITH THE COVERAGE AS WE
HAVE SEEN RECENTLY.

EXPECT AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE
WEEKEND AS THE TROUGH PULLS TO THE EAST AND SEVERAL SHORT WAVES
MOVE EAST OVER THE WEEKEND.

&&

.AVIATION...

WIDESPREAD IFR CLOUD AND VSBYS WILL PREVAIL IN THE LARGE AREA OF
MODERATE TO HEAVY RAIN THROUGH MUCH OF THE NIGHT. AS THE RAIN
DIMINISHES TO AREAS OF DRIZZLE LATE TONIGHT...THE LIGHT S-SW FLOW
BEING LIFTED ACROSS THE WESTERN PENN MTNS WILL LEAD TO LOCALLY
LIFR CONDITIONS IN STRATUS AND FOG. VFR CONDITIONS WILL SLOWLY
DEVELOP FROM WEST TO EAST ACROSS THE REGION DURING THE MID TO LATE
MORNING HOURS ON WEDNESDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 AM
WEDNESDAY.
&&

SHORT TERM...LAMBERT
LONG TERM...TYBURSKI
AVIATION...LAMBERT
Hazardous weather outlook, Jun 27, 4:44 AM EDT, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT TUE JUN 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
444 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST
COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF
PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3
INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 27, 10:00 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      LAPORTE                 41.42N 76.49W
06/27/2006                   SULLIVAN           PA   EMERGENCY MNGR

            EMA REPORTED 10 ROADS IN COUNTY CLOSED BECAUSE OF
            FLOODING.

0515 PM     FLASH FLOOD      HUNTINGDON              40.50N 78.01W
06/27/2006                   HUNTINGDON         PA   EMERGENCY MNGR

            EMA REPORTED MULTIPLE MUDSLIDES AND ROAD CLOSURES ACROSS
            COUNTY.

0515 PM     FLASH FLOOD      POTTSVILLE              40.68N 76.21W
06/27/2006                   SCHUYLKILL         PA   EMERGENCY MNGR

            EMA REPORTED NUMEROUS ROAD CLOSURES ACROSS COUNTY.

0525 PM     FLASH FLOOD      N BLOOMSBURG            41.00N 76.46W
06/27/2006                   COLUMBIA           PA   TRAINED SPOTTER

            NUMEROUS FLOODED ROADWAYS.

0540 PM     FLASH FLOOD      BLOOMSBURG              41.00N 76.46W
06/27/2006                   COLUMBIA           PA   EMERGENCY MNGR

            TOUTES 42/44 CLOSED DUE TO FLOODING.

0540 PM     FLASH FLOOD      BLOOMSBURG              41.00N 76.46W
06/27/2006                   COLUMBIA           PA   EMERGENCY MNGR

            WATER RESCUE IN HEMLOCK TOWNSHIP.

0555 PM     FLASH FLOOD      N CHAMBERSBURG          39.93N 77.66W
06/27/2006                   FRANKLIN           PA   TRAINED SPOTTER

            FALLING SPRINGS CREEK OVERFLOWED AND COVERED INTERSECTION
            OF LIGHT AVE. AND 2ND ST.

0600 PM     FLASH FLOOD      N CHAMBERSBURG          39.93N 77.66W
06/27/2006                   FRANKLIN           PA   TRAINED SPOTTER

            ONE FOOT OF WATER COVERS RTE 30 IN CHAMBERSBURG.

0630 PM     FLASH FLOOD      MILLERSVILLE            40.00N 76.35W
06/27/2006                   LANCASTER          PA   TRAINED SPOTTER

            CONESTOGA RIVER WAS NEAR BANKFULL. FLOODING REPORTED ON
            UNIVERSITY CAMPUS.

0730 PM     FLASH FLOOD      SUNBURY                 40.86N 76.79W
06/27/2006                   NORTHUMBERLAND     PA   TRAINED SPOTTER

            1.88 INCHES OF RAIN IN PAST 2.5 HOURS. NUMEROUS SECONDARY
            ROADS WERE COVERED.

0800 PM     HEAVY RAIN       LECONTES MILLS          41.07N 78.26W
06/27/2006  E0.00 INCH       CLEARFIELD         PA   NWS EMPLOYEE

            PRECIPITATION GAUGE REPORTED 5 INCHES OF RAIN TODAY.

0800 PM     FLASH FLOOD      WAYNESBORO              39.75N 77.58W
06/27/2006                   FRANKLIN           PA   TRAINED SPOTTER

            ANTITAM CREEK HAS MONOR FLOODING. ONE ROAD CLOSED.
            BACKYARDS ALONG CREEK ARE UNDER WATER.

0810 PM     HEAVY RAIN       EXCHANGE                41.11N 76.69W
06/27/2006  E0.00 INCH       MONTOUR            PA   TRAINED SPOTTER

            1.30 INCHES OF RAIN SINCE NOON AT ANTHONY TOWNSHIP

0825 PM     FLASH FLOOD      N GETTYSBURG            39.83N 77.23W
06/27/2006                   ADAMS              PA   TRAINED SPOTTER

            PERSON TRAPPED IN CAR WITH WATER UP TO WINDOWS. ROAD
            CLOSURES AND WATER RESCUES.

0830 PM     FLASH FLOOD      MILLERSVILLE            40.00N 76.35W
06/27/2006                   LANCASTER          PA   TRAINED SPOTTER

            RTES 741 AND 999 ARE FLOODED.

0845 PM     FLASH FLOOD      MILLERSVILLE            40.00N 76.35W
06/27/2006                   LANCASTER          PA   TRAINED SPOTTER

            SMALL STREAMS OUT OF BANKS. WATER ACROSS RTE 99IN
            BOROUGH.6-8INCHES ON STREETS NEAR CAMPUS. LITTLE
            CONESTOGA IS OUT OF BANKS AND UP TO BRIDGES.

0850 PM     FLASH FLOOD      3 S BLOOMSBURG          40.95N 76.46W
06/27/2006                   COLUMBIA           PA   TRAINED SPOTTER

            I-80 CLOSED AT BUCKHORN. CATAWISA BRIDGE CLOSED. WATER
            RESCUES AT KNOBELS PARK. ROCK AND MUDSLIDES REPORTED.
            3.90 INCHES OF RAIN IN PAST 4 HOURS.

&&

MACH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:28 PM EDTFlash Flood WarningCTPClinton, Columbia, Dauphin, Fulton, Huntingdon, Juniata and 12 more6 hr
Jun 28, 5:41 PM EDTSevere Thunderstorm WarningCTPClearfield64 min
Jun 28, 7:33 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin42 min

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.